Florida, 2018

Hail in Florida, March 20, 2018

March 20, 2018 · NWS JAX · 6 events in 3 counties and zones

A strong short wave trough and pre-frontal trough over a moist and unstable environment triggered severe thunderstorm that produced large hail and gusty winds. Strong deep layer shear and most unstable CAPEs where near 2500 J/kg with steep mid level lapse rates (over 8C/km).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A strong short wave trough and pre-frontal trough over a moist and unstable environment triggered severe thunderstorm that produced large hail and gusty winds. Strong deep layer shear and most unstable CAPEs where near 2500 J/kg with steep mid level lapse rates (over 8C/km). The Storm Prediction Center highlighted an Enhanced Risk of Severe Storms across the local area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Mar 20, 12:06 PM EST, 2 hours earlier.

Area forecast discussion, Mar 20, 12:06 PM EST, 2 hours before
Area Forecast Discussion
National Weather Service Jacksonville FL
106 PM EDT Tue Mar 20 2018

.NEAR TERM (Rest of this afternoon and tonight)...
Torando watches 17 and 18 cover most of SE GA and all of northeast
Florida through 7 pm. Deep southwesterly flow will continue to
bring ample moisture into the region with LLJ at 35 to 40 knots.
The special 14z sounding at Jacksonville continued show very steep
middle lapse rates with very unstable airmass in place with MU
CAPES in the 2000-3000 J/Kg. We are fortunate right now, were we
have not broken our low level cap, but are expected to do so with
further lift and ascension expected with the approach of the short
wave from the Gulf of Mexico. Discrete supercells are anticipated
across the northeast Florida and most of SE GA (particularly east
of highway 301) as deep convection incrementally increases in
intensity/coverage this mid to late afternoon. These storms
should exit the area during the course of the very late afternoon
as the dry slot moves in.

.SHORT TERM (Wednesday and Thursday)...Surface low deepens and
moves off the mid-Atlantic coast as upper level trough dips into
the Southeast U.S. The Intermountain ridge will amplify through
Thursday with a incremental eastward shift, maintaining a
predominantly NNW component across area. Surface high pressure
will build eastward across the Southeast. Dry, breezy/windy and
cooler conditions will occur Wed behind the front then remaining
dry and cooler Thursday. Breezy west northwesterly winds 15-25 mph
with gusts near 35 mph are expected Thursday which will be just
below wind Advisory criteria. High temperatures will be much
cooler, mainly in the low 60s to near 70 both Wednesday and
Thursday, continued cold air advection will keep overnight lows in
the upper 30s inland and mid 40s along the coast.

.LONG TERM (Friday through Tuesday)...Upper level flow will remain
northwesterly through Saturday, and surface flow will shift
around and become light and variable as surface high pressure
moves eastward. Temperatures Friday will warm slightly, and by
Saturday will be back closer to normal (mid 70s for highs, low 50s
for lows). Upper level ridge axis shifts east on Sunday and above
normal temperatures in the low 80s are expected. Another low
pressure system is expected to develop but remain north of the
area. Forecast remains dry until Monday or Tuesday when we could
see a slight chance for precip to make it into far northern zones
and onshore flow developing for a few days.

&&

.AVIATION...Low clouds will continue to produce MVFR cigs this
afternoon with breezy southwest winds. A pre-frontal band of
storms expected to affect the area through the afternoon with
severe storms possible. Have tempo groups for IFR from +TSRA and
gusty winds between 18Z-21Z. Storms should be southeast and east
of the area after around 22Z-23Z. Clear skies on tap tonight.

&&

.MARINE...A band of strong to severe storms will move offshore
late this afternoon. A strong cold front will push across the
waters tonight. A Gale Warning is in effect for the offshore
waters beginning tonight and a Small Craft Advisory is in effect
for the near shore. An extended period of strong winds is expected
until at least early Thursday due to a tight gradient between
strong high pressure building in and a storm system along the Ne
U.S. coast.

Rip Currents: Low risk through Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  45  63  38  63 /  10   0   0   0
SSI  50  63  44  62 /  10   0   0   0
JAX  48  67  41  66 /  10   0   0   0
SGJ  50  68  42  65 /  10   0   0   0
GNV  47  68  39  68 /  10   0   0   0
OCF  48  68  40  68 /  10   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT this evening for Alachua-Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
     St. Johns-Suwannee-Union.

GA...Wind Advisory until 8 PM EDT this evening for Appling-Atkinson-
     Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
     Ware-Wayne.

AM...Small Craft Advisory until 10 PM EDT this evening for Waters
     from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
     NM-Waters from Fernandina Beach to St. Augustine FL from 20
     to 60 NM-Waters from St. Augustine to Flagler Beach FL from
     20 to 60 NM.

     Gale Warning from 10 PM this evening to midnight EDT Wednesday
     night for Waters from Altamaha Sound GA to Fernandina Beach
     FL from 20 to 60 NM-Waters from Fernandina Beach to St.
     Augustine FL from 20 to 60 NM-Waters from St. Augustine to
     Flagler Beach FL from 20 to 60 NM.

     Small Craft Advisory from 10 PM this evening to midnight EDT
     Wednesday night for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Coastal waters from
     Fernandina Beach to St. Augustine FL out 20 NM-Coastal
     waters from St. Augustine to Flagler Beach FL out 20 NM.

&&

Cordero/Hess/Kennedy

In the hours before

Local storm report, Mar 20, 12:33 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
133 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             1 NW UNF                30.29N 81.52W
03/20/2018  M0.25 INCH       Duval              FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL AT THE
            INTERSECTION OF I-295 AND BEACH BLVD.

&&

AK
Local storm report, Mar 20, 1:02 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
202 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     TSTM WND GST     OCALA                   29.19N 82.13W
03/20/2018  M42 MPH          MARION             FL   AWOS

            AWOS MEASURED A WIND GUST OF 42 MPH.

&&

WCORLESS
Special weather statement, Mar 20, 1:15 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
215 PM EDT TUE MAR 20 2018

FLZ021-022-030-035-036-201900-
Columbia FL-Union FL-Suwannee FL-Alachua FL-Gilchrist FL-
215 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...WESTERN ALACHUA...
SOUTHWESTERN UNION...SOUTHERN COLUMBIA AND SOUTHEASTERN SUWANNEE
COUNTIES UNTIL 300 PM EDT...

At 215 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Bell to 6 miles southeast
of Cross City. Movement was northeast at 40 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Trenton, Bell, Ichetucknee Spring, Columbia, High Springs, Fort
White, Providence, Upland Pines, Lulu and Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM EDT for northern
Florida.

LAT...LON 2975 8294 2976 8295 2980 8292 2981 8293
      2983 8289 2988 8287 2990 8290 2989 8292
      2995 8293 3022 8248 2948 8254 2948 8256
      2954 8256 2953 8265 2956 8266 2956 8275
      2958 8278 2959 8286 2958 8295 2962 8297
TIME...MOT...LOC 1815Z 234DEG 34KT 2983 8303 2956 8304

HESS
Special weather statement, Mar 20, 1:17 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
217 PM EDT TUE MAR 20 2018

FLZ020-022>025-GAZ150-164-201900-
Columbia FL-Inland Duval FL-Baker FL-Hamilton FL-Inland Nassau FL-
Ware GA-Charlton GA-
217 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NASSAU...BAKER...NORTHEASTERN
COLUMBIA...EAST CENTRAL HAMILTON...NORTHWESTERN DUVAL...SOUTHEASTERN
WARE AND SOUTHEASTERN CHARLTON COUNTIES UNTIL 300 PM EDT...

At 216 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles east of Belmont to near Watertown.
Movement was northeast at 55 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Lake City, Hilliard, Callahan, Taylor, Macclenny, Glen St. Mary,
Kings Ferry, Olustee, St. George and Bryceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 700 PM EDT for northern and
northeastern Florida...and southeastern Georgia. A tornado watch also
remains in effect until 700 PM EDT for southeastern Georgia.

LAT...LON 3047 8270 3059 8246 3058 8242 3060 8242
      3085 8190 3083 8190 3082 8189 3080 8188
      3080 8186 3079 8184 3079 8179 3076 8178
      3076 8177 3041 8173 3013 8264
TIME...MOT...LOC 1816Z 245DEG 47KT 3045 8259 3023 8256

HESS
Special weather statement, Mar 20, 1:28 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
228 PM EDT TUE MAR 20 2018

FLZ040-201900-
Marion FL-
228 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
300 PM EDT...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm over
Weirsdale, or near Emeralda, moving northeast at 60 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Weirsdale and Ocklawaha.

A tornado watch remains in effect until 700 PM EDT for northern
Florida.

LAT...LON 2923 8164 2905 8164 2905 8166 2896 8166
      2896 8208
TIME...MOT...LOC 1828Z 242DEG 50KT 2900 8188

HESS
Special weather statement, Mar 20, 1:59 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
259 PM EDT TUE MAR 20 2018

FLZ024-GAZ154-164>166-201945-
Inland Nassau FL-Inland Camden GA-Coastal Glynn GA-Charlton GA-
Coastal Camden GA-
259 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NASSAU...CENTRAL
CAMDEN...SOUTHEASTERN GLYNN AND NORTHEASTERN CHARLTON COUNTIES UNTIL
345 PM EDT...

At 258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Ferry, or 9 miles west of Kingsland, moving northeast at 55
mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Kingsland, Woodbine, Kings Bay Base, Jekyll Island, Cumberland
Island, Harrietts Bluff, Dover Bluff and Colesburg.

A tornado watch remains in effect until 700 PM EDT for northeastern
Florida...and southeastern Georgia. A tornado watch also remains in
effect until 700 PM EDT for southeastern Georgia.

LAT...LON 3077 8145 3076 8181 3091 8194 3111 8140
TIME...MOT...LOC 1858Z 239DEG 49KT 3084 8181

ZIBURA

The radar

The Jacksonville radar (KJAX), 47 km away, was scanning. The volume nearest the first event began at 19:04 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Baker

When
March 20, 2:06 PM EST
Where
Baker County, 0.6 mi W of Macclenny
Measured
1 in hail
Reported by
Public
Coordinates
30.280, -82.130

Widespread 1 hail was reported near Macclenny.

Hail, Nassau

When
March 20, 2:18 PM EST
Where
Nassau County, 0.6 mi W of Bryceville
Measured
1.5 in hail
Reported by
Public
Coordinates
30.380, -81.940

Widespread hail up to ping-pong ball size was reported near Bryceville.

Hail, Nassau

When
March 20, 2:22 PM EST
Where
Nassau County, 2.28 mi ESE of Boulogne
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
30.732, -81.948

Ping-pong size hail was reported near Hilliard.

Hail, Duval

When
March 20, 2:25 PM EST
Where
Duval County, 3.01 mi SSE of Simpson Yard
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.310, -81.710

Hail, Duval

When
March 20, 2:25 PM EST
Where
Duval County, 1.82 mi SW of Plummer
Measured
1 in hail
Reported by
NWS Employee
Coordinates
30.410, -81.820

Widespread quarter size hail was reported.

Hail, Duval

When
March 20, 2:30 PM EST
Where
Duval County, 3.01 mi NNW of Garden City
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
30.470, -81.720

Widespread golf ball size hail fell at the NWS Jacksonville office located at the Jacksonville International Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738698, 738699, 738700, 738701, 738702, 738703.